MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION QUATTRO EXTRACTION BALLOON; GCA, CATHETER, BILIARY, SURGICAL

COOK ENDOSCOPY FUSION QUATTRO EXTRACTION BALLOON; GCA, CATHETER, BILIARY, SURGICAL
Catalog Number FS-QEB-A
Medical Device Problem Codes Burst Container or Vessel (1074); Shelf Life Exceeded (1567)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 02/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During our initial evaluation of the device, the balloon was ruptured and it visually appears that there is a portion of the balloon material missing from the device.The intraductal exchange (ide) port exhibits some damage and the distal end of the device is severely bent.There were several kinks in the catheter of the body of the device.A functional test using a syringe was not able to be performed to test the balloon because of the condition of the returned device.The length of the catheter from the distal end of the proximal hub to the distal tip of the device was measured to be within specification.The date of this occurrence as reported on the complaint form is (b)(6) 2016.The shelf life of this device is 1 year and the expiration date for this device is 01/20/2016.This complaint likely occurred due to an attempt to use the device beyond the stated shelf life on the device label.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: the root cause for this device failure is that the device was used beyond stated intended life.The information in this complaint indicates that the device was used on (b)(6) 2016.The expiration date for this lot number is 01/20/2016.The information provided indicated the balloon inflated properly prior to use.Therefore, the balloon was intact and functioning prior to advancement through the endoscope.A split or rupture in the balloon material can occur if the balloon has come into contact with a sharp object, such as a sharp stone, or possibly a burr in the endoscope channel.A split or rupture in the balloon material can occur if the balloon was inflated in excess of the recommended inflation volume.The instructions for use direct the user to attach the enclosed syringe to the stopcock (which is attached to the inflation port) to inflate the balloon.A split or rupture in the balloon material can also occur if added pressure was applied during extraction.The instructions for use direct the user to gently withdraw the inflated balloon toward the papilla.The instructions for use contain the following warning: ¿do not exert excessive pressure on ampulla while extracting stones.If stone does not pass easily, reassess need for sphincterotomy.¿ prior to distribution, all fusion quattro extraction balloons are subjected to a visual and functional test to ensure device integrity.The functional test includes an air inflation test to ensure proper balloon function.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp) procedure, the physician used a cook fusion quattro extraction balloon.The ercp team observed that the number of extraction balloons punctured during the procedure have increased in the lasts two months.They contacted the cook representative when they need to use 4 devices in only one procedure.They explained that when do the first pass inside the bile duct, the balloons start to bubble up [inflate] and then the balloon was broken [ruptures].After that, the physician needs to open another balloon in order to finish the procedure.The product was used with a duodenoscope olympus 145.The device was received for evaluation on 03/15/2016, during this evaluation it was noted that balloon material was missing.

Brand Name
FUSION QUATTRO EXTRACTION BALLOON
Common Device Name
GCA, CATHETER, BILIARY, SURGICAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5562896
Report Number1037905-2016-00074
Device Sequence Number16320524
Product Code GCA
UDI-Device Identifier00827002482258
UDI-Public(01)00827002482258(17)160120(10)W3526199
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K063677
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-QEB-A
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/02/2016
Device Age13 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2016
Initial Report FDA Received Date04/08/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS EXERA 145 DUODENOSCOPE